My mother has recently been diagnosed with advanced cirrhosis. She has had some treatment for varices of esophagus after she had a major bleeding episode. Her biggest problem now is in not being able to eat. She has been out of the hospital for about four weeks now and has been able to eat virtually nothing. She feels nauseous all the time and is afraid of vomiting. The one spoonful of soup (or sherbet or piece of cheese) that she gets down every two days or so seems to cause her much gas and pain. Is there any drug that she can be given to help her get an appetite back and reduce the after-effects. We are watching her lose weight and get weaker and weaker and are getting frantic!
Cirrhosis alone can cause a loss of appetite. If your mother had scleotherapy, thn she may have a secondary motility disorder which could contribute to the loss of appetitie. A third explanation should be considered if your mother has alcohol-induced liver disease. Alcohol can damage the vagus nerves causing autonomic neuropathy. One manifestation of this neuropathy can be gastroparesis which presents with nausea and loss of appetitie.
This information is presented for educational purposes only. Ask specific questions to your personal physician. If you are in SE Mchigan and wish a second opinion, we would be glad to see you n the Division of Gastroenterology, Henry Ford Hospital, office. You can make an appoinment with Dr, Fogel, one of our experts in the diagnosis and treament of gastrointestinal diseases by calling our Physician referral Line at (800)653-6568
*keywords: nausea, cirrhosis, alcohol
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.